Alert archive / California / Flash Flood Warnings in 2022

Flash Flood Warning 38, NWS San Diego, CA

August 24, 2022San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 24, 2022, 2:44 PM PDT for San Diego County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2022, 2:44 PM PDT (21:44 UTC)
Expired
Aug 24, 2022, 5:45 PM PDT
In force
3 hr
Issued by
NWS San Diego, CA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County San Diego County, CA

The radar

The San Diego radar (KNKX), 65 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 9.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2022-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2022-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

956 
WGUS56 KSGX 242144
FFWSGX
CAC073-250045-
/O.NEW.KSGX.FF.W.0038.220824T2144Z-220825T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
244 PM PDT Wed Aug 24 2022

The National Weather Service in San Diego has issued a

* Flash Flood Warning for...
  East Central San Diego County in southwestern California...

* Until 545 PM PDT.

* At 244 PM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain moving across the San Diego County desert region south 
  of Borrego Springs. Between 0.5 and 1 inch of rain has fallen. 
  Additional rainfall amounts of 0.5 to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Hwy 78 Between S2 And Borrego Springs Rd, Hwy 78 Between Borrego 
  Springs Rd And Ocotillo Wells, Hwy 78 Between Banner And S2, 
  Borrego Springs, Hwy S2 Between Shelter Valley And Agua Caliente, 
  Hwy S2 Between Agua Caliente And Canebrake, Fish Creek Wash, 
  Ocotillo Wells and Hwy S22 Between Ranchita And Borrego Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3286 11649 3328 11648 3325 11613 3279 11618

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Gregoria

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 1:37 PM PDT, 1 hour 7 minutes earlier.

Area forecast discussion, Aug 24, 1:37 PM PDT, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
137 PM PDT Wed Aug 24 2022

.SYNOPSIS...
Scattered afternoon and early evening thunderstorms will continue
this afternoon and evening and tomorrow afternoon and evening. Most
activity will occur in the mountains and deserts. Areas of heavy
rainfall are expected to result in areas of flash flooding and
debris flows near burn scars. Moisture will decrease Friday into
next week, limiting thunderstorm potential. Night and morning low
clouds and fog at the coast and locally into the western valleys
will continue into next week. A warming trend is expected Monday
into the middle of next week.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

Forecast Highlights:
*A Flood Watch is in effect through 10 PM Thursday.
*Decreasing thunderstorm chances Friday into next week.
*Warming trend Monday into the middle of next week.

As of 1 PM, numerous thunderstorms have developed in the mountains
and High Desert. Outflow from thunderstorms is drifting east into
the lower deserts. Thunderstorms will continue through this
afternoon and into the early evening. Trends in global ensembles are
showing precipitable water values remaining elevated into Thursday,
before starting to decrease Friday into early next week. The main
impacts expected from thunderstorms this afternoon and Thursday are
flash flooding, debris flow near burn scars, frequent lightning, and
erratic gusty winds near storms. A Flood Watch has been issued for
the mountains and deserts through 10 PM Thursday.

A trough of low pressure will move west allowing westerly flow aloft
to prevail and dry out the atmosphere. Drying will start Friday,
limiting thunderstorm chances. Precipitation chances will continue
to decrease with NBM chances of precipitation decreasing to near
zero for Sunday into mid-next week. West of the mountains, night and
morning low clouds and fog can be expected along the coast, locally
in to the western valleys, with a gradual cooling trend into the
weekend. By Sunday, temperatures are forecast to be 3 to 10 degrees
below the seasonal average from the coast to the deserts.

Starting Monday, building high pressure will kick off a warming
trend that will last through at least the middle of the week. By
Wednesday, highs are expected to be 5 to 7 degrees above the
seasonal average. Global ensembles are showing a gradual increase in
moisture but right now the forecast is inline with the NBM, keeping
chances of precipitation less than 10% from Saturday into the middle
of next week.

&&

.AVIATION...
242015Z...Coast/Valleys...SCT-BKN with bases 1000-1400 FT MSL are
occurring across the coast, including vcty KSAN/KCRQ. Some beach
locations will remain obscured through the afternoon. Low clouds
will push back inland after 02z Thu with bases 900-1200 FT MSL.
Scatter out 17-19z Thu.

Mountains/Deserts...Inc SCT-BKN AOA 10,000 FT MSL today. TSRA will
continue through 03z Thu with bases around 8,000 to 10,000 FT MSL
and tops to 40,000 FT MSL. Gusty and erratic winds, frequent
lightning and heavy downpours will occur vcty TSRA.

&&

.MARINE...
No hazardous marine weather is expected through Monday.

&&

.BEACHES...
A 16 to 18 second southerly swell of 3 to 5 feet is expected Friday
through the weekend, resulting in elevated to high surf and rip
current risk. The highest surf will occur across Orange County.

&&

.SKYWARN...
Skywarn has been activated.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through Thursday evening for Apple and Lucerne
     Valleys-Coachella Valley-Riverside County Mountains-San
     Bernardino County Mountains-San Diego County Deserts-San
     Diego County Mountains-San Gorgonio Pass Near Banning.

PZ...None.

&&

PUBLIC...CO
AVIATION/MARINE/BEACHES...Schenk

In the hours before

Local storm report, Aug 24, 9:15 AM PDT, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
915 AM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       1 WNW FOREST FALLS      34.09N 116.94W
08/23/2022  M0.53 INCH       SAN BERNARDINO     CA   MESONET

            MESONET HADS STATION FFPC1 1.5 W FOREST
            FALLS. DURATION 1 HOUR.

&&

AOT
Special weather statement, Aug 24, 11:36 AM PDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service San Diego CA
1136 AM PDT Wed Aug 24 2022

CAZ048-056-241915-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-San Bernardino and Riverside County Valleys-
The Inland Empire CA-
1136 AM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of Riverside County
through 1215 PM PDT...

At 1136 AM PDT, Doppler radar was tracking a strong thunderstorm near
Anza. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anza, Aguanga, Hwy 74 Between Mountain Center And Anza, Cahuilla
Indian Reservation and Sage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3343 11685 3358 11689 3362 11663 3343 11665
TIME...MOT...LOC 1836Z 272DEG 1KT 3348 11674

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gregoria
Special weather statement, Aug 24, 11:44 AM PDT, 3 hours before
Special Weather Statement
National Weather Service San Diego CA
1144 AM PDT Wed Aug 24 2022

CAZ058-062-241930-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-San Diego County Deserts-
Including The Anza Borrego Desert State Park CA-
1144 AM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of east central San
Diego County through 1230 PM PDT...

At 1143 AM PDT, Doppler radar was tracking a strong thunderstorm
over southwestern Mount Laguna near Pine Valley. This storm was
nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mount Laguna, Cuyamaca Rancho State Park, I-8 Between Pine Valley And
Boulevard, Pine Valley, Hwy S1 Between Lake Cuyamaca And Mount Laguna
and Guatay.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3293 11638 3277 11637 3279 11657 3297 11656
TIME...MOT...LOC 1843Z 089DEG 0KT 3286 11647

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gregoria
Special weather statement, Aug 24, 1:09 PM PDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service San Diego CA
109 PM PDT Wed Aug 24 2022

CAZ048-056-061-242115-
Riverside County Mountains-
Including The San Jacinto Ranger District Of The San Bernardino
National Forest CA-Coachella Valley-
Including The Palm Springs South Coast Desert District CA-
San Bernardino and Riverside County Valleys-The Inland Empire CA-
109 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of Riverside County
through 215 PM PDT...

At 108 PM PDT, Doppler radar was tracking strong thunderstorms
between Anza and Idyllwild. The storms were nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Anza, Hwy 74 Between Mountain Center And Anza, Mountain Center,
Aguanga, Hwy 74 Between Hemet And Mountain Center, Hwy 74 Between
Anza And Palm Desert, Cahuilla Indian Reservation and Lake Hemet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3343 11656 3343 11685 3377 11674 3371 11650
TIME...MOT...LOC 2008Z 019DEG 1KT 3349 11671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Gregoria
Special weather statement, Aug 24, 1:24 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Diego CA
124 PM PDT Wed Aug 24 2022

CAZ058-242115-
San Diego County Mountains-
Including The Palomar And Descanso Ranger Districts of the Cleveland
National Forest CA-
124 PM PDT Wed Aug 24 2022

...A strong thunderstorm will impact portions of southeastern San
Diego County through 215 PM PDT...

At 124 PM PDT, Doppler radar was tracking a strong thunderstorm near
I-8 Between Pine Valley And Boulevard. This storm was nearly
stationary.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
I-8 Between Pine Valley And Boulevard, I-8 Between Boulevard And
Imperial County Line, Boulevard, Campo, Tierra Del Sol, Campo Indian
Reservation, La Posta Indian Reservation, Live Oak Springs and
Manzanita Indian Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3282 11649 3284 11630 3261 11627 3259 11646
TIME...MOT...LOC 2024Z 095DEG 2KT 3269 11640

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

Gregoria
Local storm report, Aug 24, 1:49 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
149 PM PDT WED AUG 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0120 PM     FLASH FLOOD      8 NE CAMPO              32.71N 116.36W
08/24/2022                   SAN DIEGO          CA   DEPT OF HIGHWAYS

            HEAVY RAIN ON I-8 NEAR THE CRESTWOOD ROAD ON
            RAMP. MULTIPLE VEHICLES PARKED ON THE RIGHT
            HAND SIDE DUE TO THE TORRENTIAL RAIN, HAIL
            AND POOR VISIBILITY.

&&

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 2:12 AM PDTFlood WatchSGXRiverside, San Bernardino, San Diego44 hr
Aug 24, 11:32 AM PDTAreal Flood AdvisorySGXRiverside, San Diego117 min
Aug 24, 11:36 AM PDTSpecial Weather StatementSGX39 min
Aug 24, 11:44 AM PDTSpecial Weather StatementSGXSan Diego46 min
Aug 24, 12:06 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 24, 12:14 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Aug 24, 12:25 PM PDTAreal Flood AdvisorySGXSan Diego119 min
Aug 24, 12:35 PM PDTAreal Flood AdvisorySGXSan Bernardino117 min
Aug 24, 1:09 PM PDTSpecial Weather StatementSGX66 min
Aug 24, 1:14 PM PDTAreal Flood AdvisorySGXSan Diego118 min
Aug 24, 1:24 PM PDTSpecial Weather StatementSGXSan Diego51 min
Aug 24, 1:27 PM PDTSevere Thunderstorm WarningSGXSan Diego63 min
Aug 24, 1:34 PM PDTFlash Flood Warning Considerable damage threatSGXRiverside97 min
Aug 24, 1:44 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego84 min
Aug 24, 1:50 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr
Aug 24, 1:56 PM PDTAreal Flood AdvisorySGXSan Bernardino116 min
Aug 24, 2:30 PM PDTFlash Flood Warning Considerable damage threatSGXSan Bernardino3 hr
Aug 24, 3:18 PM PDTAreal Flood AdvisorySGXSan Bernardino119 min
Aug 24, 3:24 PM PDTSpecial Weather StatementSGXSan Bernardino51 min
Aug 24, 4:09 PM PDTSevere Thunderstorm Warning Considerable damage threatSGXSan Diego66 min
Aug 24, 4:27 PM PDTFlash Flood Warning Considerable damage threatSGXSan Diego3 hr

Nearby

Flash Flood Warnings in California, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.